What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 2:20 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 2:20 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Wed Aug 9 2017
.SHORT TERM...(This evening through Thursday)
Issued at 320 PM MDT Wed Aug 9 2017
...A Little Less Storm Coverage This Evening...
A little less moisture covers the area this evening. Total
Precipitable Water values estimated by satellite indicate generally
90-115 percent of average, down from 120-140 percent of average
yesterday at this time. So this should decrease the overall storm
coverage. However, there is still a shortwave making its way
eastward across the Rockies that is triggering storms at this time.
This shortwave will still manage to kick off some storms through the
evening. High res models have things picking up during the evening,
particularly over the Pikes Peak Region and plains, possibly staying
active through late evening. And, because there is more heat and
better shear today, a few of those cells could be on the strong to
possibly severe side during the evening hours. The primary risks
with most storms this evening will be locally heavy rain, wind gusts
to around 50 mph and lightning. However, a couple of storms across
the plains could produce quarters and 60 mph winds. Overnight into
early Thursday, areas of low clouds and fog could develop over parts
of the area, particularly through the lower Arkansas River Valley.
For tomorrow, most of the day will be rather quiet with only
isolated storm activity. However, late in the day, a boundary will
drop south to near the Palmer Divide. This boundary will be the
focus for potential severe weather into Thursday evening. The Storm
Prediction Center currently has a large portion of the plains under
a slight risk for severe weather Thursday. This makes perfect sense
in light of the boundary that is expected to move through.
.LONG TERM...(Thursday night through Wednesday)
Issued at 320 PM MDT Wed Aug 9 2017
Thursday night-Friday night...Upper high across the Southern Rockies
and into the Desert Southwest keeps west to northwest flow aloft
across the region. Latest models continue to indicate an embedded
shortwave translating across the Northern Rockies and into the
Northern High Plains Thursday afternoon, which sends a cold front
across the Eastern Plains of Colorado Thursday evening and night.
With low level moisture pooling along and behind the front, the
boundary will be a focus for convection through the evening. Models
are indicating CAPES of 1000-1500 j/kg and shears in excess of 40
kts across the eastern plains, which would support the development of
supercell thunderstorms, capable of producing large hail and
damaging winds across much of the southeastern plains tomorrow
evening. Models indicating storms congealing into an MCS across the
far southeast plains late tomorrow night, which then continues into
southwestern Kansas through early Friday morning. Will see moist
upslope flow across the eastern Colorado through the day Friday,
with morning stratus and patchy fog likely keeping the plains too
stable through the afternoon. Further west, expecting another round
of afternoon and evening storms to fire, with storms moving east
southeast across the immediate adjacent plains through the late
afternoon and evening, with a few possible showers surviving across
the far southeast plains through the late evening. Will again have
to watch for the potential for flash flooding on Friday, especially
over and near area burn scars, with possible training of storms.
Temperatures through this period will remain below seasonal levels.
Saturday-Wedensday...Models continue to suggest the cool northwest
flow pattern will persist into early next week, with several more
embedded waves digging across the area. Pattern will remain
favorable for daily convection, though hard to time features will
likely play a role in determining where convection and the heaviest
precipitation will occur. Temperatures look to slowly warm into
early next week, though will generally remain below seasonal levels.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 320 PM MDT Wed Aug 9 2017
Convection will tend to be less widespread this evening than last
evening as a little drier airmass covers the region. MVFR to LIFR
CIGS and VSBYS will be possible through areas of precip. Primary
storm threats will include heavy rain, wind gusts to around 50 mph,
pea size hail and lightning. Overnight tonight into early Thursday,
some areas of MVFR to LIFR CIGS and VSBYS could develop across the
plains, particularly through the lower Arkansas River Valley.
The KCOS, KPUB and KALS terminals could see storms at or near the
terminals this evening. That threat could linger until around 3 or
4 UTC at KALS and to around 5 or 6 UTC at KCOS and KPUB. Low clouds
and ceilings could possibly impact the KCOS and KPUB sites from
roughly 9 to 15 UTC, although this is not certain.
For tomorrow, storms will be pretty isolated for most of the day.
However, late in the day, a boundary will approach the Palmer Divide
from the north and then move south through the plains. This will
lead to much more widespread storm coverage across the plains into
Thursday evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, Aug 9, 10:41 AM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Wed Aug 9 2017
COZ058>089-093>099-101745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Wed Aug 9 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will start to develop over
the mountains and valleys during the early afternoon and then
spread east across the plains through the rest of the afternoon
and evening. Due to a slightly drier airmass over the region
today, the most intense and widespread activity across southern
Colorado will likely hold off until late in the day into the
evening. The primary risks with most storms today will be heavy
rain, wind gusts to around 50 mph, pea size hail and lightning.
Flash flooding will be possible, particularly on burn scars and
urban areas. One or two storms over the eastern plains could
become severe late in the day, producing quarter size hail and
wind gusts to around 60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will be daily chances of thunderstorms across the area
through Tuesday, with the greatest coverage of storms expected to
be over and near the higher terrain. The main threats from storms
will be lightning and locally heavy rain, with the potential for
flash flooding, especially across area burn scars. Small hail and
gusty outflow winds will also be possible with a few of the stronger
storms.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.
50/50
In the hours before
Special weather statement, Aug 9, 3:18 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT WED AUG 9 2017
COZ084-092245-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
418 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenland, or 22 miles north of Colorado Springs, moving southeast at
35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mainly open country of north central El Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3912 10435 3892 10456 3913 10480 3913 10439
TIME...MOT...LOC 2216Z 306DEG 30KT 3915 10472
mw
Special weather statement, Aug 9, 3:38 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
438 PM MDT WED AUG 9 2017
COZ081-082-092315-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
438 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Florissant, or 27 miles west of Colorado Springs,
moving east at 20 mph.
Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with this storm.
Locations impacted include...
Cripple Creek and Pikes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3889 10503 3871 10505 3879 10533 3887 10533
3888 10532
TIME...MOT...LOC 2238Z 280DEG 15KT 3884 10533
mwSpecial weather statement, Aug 9, 3:41 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT WED AUG 9 2017
COZ084-085-092315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
441 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
515 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 22 miles northeast of Colorado Springs, moving southeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calhan and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3903 10463 3913 10453 3903 10410 3878 10430
TIME...MOT...LOC 2241Z 302DEG 26KT 3904 10451
mw
Local storm report, Aug 9, 4:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HEAVY RAIN 7 NW CRIPPLE CREEK 38.82N 105.27W
08/09/2017 E2.00 INCH TELLER CO COCORAHS
ESTIMATED RAINFALL...1 HOUR DURATION. WATER
OVER THE ROADS.
&&
RMGLocal storm report, Aug 9, 4:04 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HEAVY RAIN 8 NW CRIPPLE CREEK 38.84N 105.27W
08/09/2017 M0.63 INCH TELLER CO TRAINED SPOTTER
&&Special weather statement, Aug 9, 4:19 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT WED AUG 9 2017
COZ081-082-085-092345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
519 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 545 PM
MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cripple Creek, or 17 miles west of Colorado Springs, moving east at
20 mph.
Heavy rain, dime size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Southwestern Colorado Springs, Cripple Creek and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3873 10523 3884 10519 3880 10483 3861 10489
TIME...MOT...LOC 2319Z 289DEG 18KT 3876 10513
mw